Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 20, 2017, 4:13 PM EDT for Lycoming County, Sullivan County, Tioga County, Pennsylvania. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 4:13 PM EDT (20:13 UTC)
- Expired
- Jul 20, 2017, 5:45 PM EDT
- In force
- 92 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lycoming County, PA, Sullivan County, PA, Tioga County, PA
The radar
The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:11 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WUUS51 KCTP 202013
SVRCTP
PAC081-113-117-202145-
/O.NEW.KCTP.SV.W.0095.170720T2013Z-170720T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
413 PM EDT THU JUL 20 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Eastern Lycoming County in north central Pennsylvania...
Sullivan County in north central Pennsylvania...
Southeastern Tioga County in north central Pennsylvania...
* Until 545 PM EDT
* At 412 PM EDT, severe thunderstorms were located along a line
extending from near Arnot to near Wyalusing, moving southeast at 95
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Hail damage
to vehicles is possible.
* Locations impacted include...
Kettle Creek Gorge, Lairdsville, Ricketts Glen State Park, Arnot,
Ralston, Ogdensburg, Biggertown, Muncy Valley, Barbours and Lincoln
Falls.
This includes Interstate 180 from mile markers 12 to 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 7687 4154 7623 4131 7631 4131 7641
4116 7659 4115 7668 4120 7678 4167 7731
4167 7688
TIME...MOT...LOC 2012Z 302DEG 82KT 4161 7709 4163 7633
HAIL...1.00IN
WIND...60MPH
$$
Gartner/Jung/Ceru2 follow-up statements
151
WWUS51 KCTP 202111
SVSCTP
Severe Weather Statement
National Weather Service State College PA
511 PM EDT THU JUL 20 2017
PAC081-113-117-202145-
/O.CON.KCTP.SV.W.0095.000000T0000Z-170720T2145Z/
Lycoming PA-Sullivan PA-Tioga PA-
511 PM EDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EASTERN LYCOMING...SULLIVAN AND SOUTHEASTERN TIOGA COUNTIES...
At 509 PM EDT, severe thunderstorms were located along a line
extending from Barbours to Ricketts Glen State Park, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Hail damage to
vehicles is possible.
Locations impacted include...
Kettle Creek Gorge, Lairdsville, Ricketts Glen State Park, Arnot,
Ralston, Ogdensburg, Biggertown, Muncy Valley, Barbours and Lincoln
Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 7687 4154 7623 4131 7631 4131 7641
4116 7659 4115 7668 4120 7678 4167 7731
4167 7688
TIME...MOT...LOC 2109Z 122DEG 204KT 4139 7678 4136 7631
HAIL...1.00IN
WIND...60MPH
$$
Gartner/Tyburski496
WWUS51 KCTP 202125
SVSCTP
Severe Weather Statement
National Weather Service State College PA
525 PM EDT THU JUL 20 2017
PAC117-202134-
/O.CAN.KCTP.SV.W.0095.000000T0000Z-170720T2145Z/
Tioga PA-
525 PM EDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIOGA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM EDT for
central and north central Pennsylvania.
LAT...LON 4157 7657 4154 7623 4131 7631 4131 7641
4116 7659 4115 7668 4120 7677 4133 7681
4147 7675
TIME...MOT...LOC 2124Z 292DEG 36KT 4138 7672 4139 7624
$$
PAC081-113-202145-
/O.CON.KCTP.SV.W.0095.000000T0000Z-170720T2145Z/
Lycoming PA-Sullivan PA-
525 PM EDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN LYCOMING AND SULLIVAN COUNTIES...
At 524 PM EDT, severe thunderstorms were located along a line
extending from near Kettle Creek Gorge to near Ricketts Glen State
Park, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Kettle Creek Gorge, Lairdsville, Ricketts Glen State Park,
Biggertown, Muncy Valley, Lincoln Falls, Hughesville, Eagles Mere,
Dushore and Forksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4157 7657 4154 7623 4131 7631 4131 7641
4116 7659 4115 7668 4120 7677 4133 7681
4147 7675
TIME...MOT...LOC 2124Z 292DEG 36KT 4138 7672 4139 7624
HAIL...<.75IN
WIND...60MPH
$$
JungWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:36 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 20, 3:36 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service State College PA 336 PM EDT Thu Jul 20 2017 .SYNOPSIS... Pennsylvania will be on the northern periphery of a subtropical ridge passing across the southern states through the weekend. A slow moving cold front will push through the area early next week. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Shortwave energy/weak defined cold front moving across the eastern Great lakes is helping to force strong to severe convection east of Lake Ontario. Broken line of weaker showers/storms is trying to develop over northwest PA. Both areas are moving E/SE and will have potential impact on parts of central PA later this afternoon and evening. Severe Thunderstorm Watch #424 included Tioga and Sullivan counties until 8PM. Elsewhere, isolated showers/storms remain possible into this evening, but most places will be rain free today. Hot and very humid weather will continue across the CWA at least today and tomorrow. Across the Lower Susq Valley, combination of heat and humidity will likely push heat indices above 100F for at least a couple of hours later this afternoon. Thus have issued a Heat Advisory til 8PM for of the lower susq counties and as far west as Fulton County. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/... Both SPC SSEO and NCAR ensemble suggest a dwindling band of convection will push southeast across the region overnight, as best forcing ahead of shortwave shifts into New England and trailing low level jet sags south across Pa. Large scale subsidence and arrival of much lower PWATs progged for Friday, resulting in a mostly sunny day for most if not all of the forecast area. Have maintained just a slight chance of a lingering shower across Somerset county, which will remain on northern edge of ring of fire. GEFS mean 850 temps still around 17C-18C Friday, which should translate to max temps from the low 80s over the northern mountains, to the low 90s in the Susq Valley. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Upstream developments Friday night and Saturday will largely determine convective impacts across western and central PA on Saturday as large MCS may propogate ESE towards the Ern GLAKS Sat morning. It is possible that this feature continues ESE as a derecho into southwest PA and the panhandles of MD/WV. Latest SPC outlook covers southwest 2/3 of PA in SLGT RISK on Saturday and this appears well placed, but exact location of pcpn will depend on details not well resolved until the very short term time frame. Will keep high chc to likely POPs going for this timeframe given higher than usual confidence in widespread convection to affect the region. Beyond Saturday, today's medium range models generally agree that continued/gradual weakening and east-southeast shift of the persistent central U.S. upper ridge can be expected with time, as shortwave troughing shifts slowly southeast out of the Canadian Prairie across the northeast quarter of the country by early next week. The associated cold front is progged by med range guidance to push slowing southeast through the forecast area early next week. Above average temperatures (+5-10 degree max T departures) should trend toward mid to late July climo numbers by next Tue- Wed...as WNW upper flow and persistent southeast Canadian and ern GLAKS upper troffing become prevalent by the middle of next week. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... A weak cold front moving across the eastern Great lakes is helping to force strong to severe convection/thunderstorms east of Lake Ontario. Broken line of weaker showers/storms is trying to develop over northwest PA. Both areas are moving E/SE and will have potential impact on parts of the airspace, mainly northern TAF sites, this afternoon and evening. Severe Thunderstorm Watch #424, including Tioga and Sullivan counties, is in effect until 8PM. Elsewhere, isolated showers/storms remain possible into this evening, but confidence remains too low to include at other TAF sites with most air fields will be rain free today. Tonight, scattered convection over central mtns will be diminishing. Areas of valley fog will again become likely, with CIG restrictions poss over the NW. Isolated TSRA poss on Fri, with VFR otherwise. TSRA become likely again for Sat and Sun as humid airmass remains in place. .OUTLOOK... Fri...AM valley fog. Cig restrictions likely NW half. Isolated TSRA. Sat-Sun...AM valley fog poss. TSRA likely. Mon and Tue...AM valley fog poss. Scattered TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for PAZ035-036-056- 057-059-063>066. && SYNOPSIS...Fitzgerald/Gartner NEAR TERM...Fitzgerald/Gartner SHORT TERM...Fitzgerald/Gartner LONG TERM...DeVoir AVIATION...DeVoir/Gartner
Hazardous weather outlook, Jul 20, 3:59 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service State College PA 359 PM EDT Thu Jul 20 2017 PAZ026>028-033-034-050-212000- Huntingdon-Mifflin-Juniata-Somerset-Bedford-Snyder- 359 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ035-036-056-057-059-063>066-212000- Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- 359 PM EDT Thu Jul 20 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Dangerous heat conditions are possible this afternoon with maximum heat index values approaching 100 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-041-042-046-212000- Tioga-Northern Lycoming-Sullivan-Southern Lycoming- 359 PM EDT Thu Jul 20 2017 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon or evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-045-212000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Southern Clinton- 359 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon or evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ049-051-052-058-212000- Union-Montour-Northumberland-Schuylkill- 359 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ053-212000- Columbia- 359 PM EDT Thu Jul 20 2017 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017>019-024-025-212000- Clearfield-Northern Centre-Southern Centre-Cambria-Blair- 359 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jul 20, 3:30 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG SOMERS LANE 41.97N 77.10W
07/20/2017 TIOGA PA 911 CALL CENTER
WIRES DOWN ACROSS EAST LAWRENCE ROAD
&&
EVENT NUMBER CTP1701280
TYBURSKILocal storm report, Jul 20, 3:37 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND DMG LAWRENCEVILLE 42.00N 77.13W
07/20/2017 TIOGA PA 911 CALL CENTER
ROOF PARTIALLY BLOWN OFF HOUSE ON RYON CIRCLE
&&
EVENT NUMBER CTP1701281
TYBURSKILocal storm report, Jul 20, 3:40 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG LAWRENCEVILLE 42.00N 77.13W
07/20/2017 TIOGA PA 911 CALL CENTER
NUMEROUS LARGE TREES DOWN IN LAWRENCEVILLE
&&
EVENT NUMBER CTP1701282
TYBURSKILocal storm report, Jul 20, 3:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG SOMERS LANE 41.96N 77.11W
07/20/2017 TIOGA PA 911 CALL CENTER
TREES AND WIRES DOWN ACROSS ROUTE 287 AT SCHOOL ROAD
&&
EVENT NUMBER CTP1701283
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:12 PM EDT | Special Weather Statement | CTP | Lancaster | 33 min |
| Jul 20, 11:34 AM EDT | Heat Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Fulton, Lancaster and 3 more | 8 hr |
| Jul 20, 2:49 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 56 min |
| Jul 20, 3:31 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 59 min |
| Jul 20, 5:10 PM EDT | Special Weather Statement | CTP | Clearfield | 50 min |
| Jul 20, 5:23 PM EDT | Special Weather Statement | CTP | Columbia | 37 min |
| Jul 20, 6:03 PM EDT | Special Weather Statement | CTP | Columbia | 27 min |
| Jul 20, 6:35 PM EDT | Special Weather Statement | CTP | Schuylkill | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.